Georgia, 2016

Hail and Damaging Wind in Georgia, May 3, 2016

May 3, 2016 · NWS JAX · 2 events in 1 county or zone

Numerous storms developed over southeast Georgia ahead of an approaching cold front. Adequate shear and instability was in place with bulk shear around 25-40 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Numerous storms developed over southeast Georgia ahead of an approaching cold front. Adequate shear and instability was in place with bulk shear around 25-40 kts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 3, 2:19 PM EST, 2 hours 43 minutes earlier.

Area forecast discussion, May 3, 2:19 PM EST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 PM EDT TUE MAY 3 2016

...INCREASING CHANCE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS
LATE TONIGHT...

.NEAR TERM /REST OF THIS AFTERNOON THRU WEDNESDAY/...

REST OF THIS AFTERNOON...THE STRENGTH OF THE W/SW FLOW LIMITED
THE SEABREEZE FORMATION WITH LACK OF INLAND PROGRESSION INTO THE
WESTERN CWA AND DRY AIR FURNISHED VERY LIMITED AND ISOLD SHWR AND
TSTM ACTIVITY ACROSS SE GA AND NE FL. ALSO SHEAR WAS MUCH MORE
LIMITED THAN PREVIOUS FORECAST.

TONIGHT...IT LOOKS LIKE THIS EVENING...THE BEST MOISTURE
CONVERGENCE AHEAD OF THE FRONT WILL REMAIN ACROSS SE GA AND
SUWANNEE VALLEY WITH POPS LIMITED TO 20 TO 30 PERCENT (ISOLATED TO
WIDELY SCATTERED). THEN THE BEST FORCING WILL BE WITH THE FRONT
ITSELF AS IT MIGRATES INTO SE GA BETWEEN 06-09Z AND INTO NORTH
FLORIDA BETWEEN 09Z-15Z. SOME COOLER AIR WILL BEGIN TO TO SPILL
INTO INTERIOR OF SE GA WITH LOWS IN 60 TO 65 DEGREE RANGE ACROSS
COFFEE...JEFF DAVIS...AND BACON. ACROSS NORTH CENTRAL
FLORIDA...MINIMUMS WILL BE IN THE LOWER 70S ACROSS NORTH CENTRAL
FLORIDA.

WEDNESDAY...NORTH CENTRAL FLORIDA WILL STILL BE OPEN TO THE MOIST
SWLY FLOW AHEAD OF THE FRONT BETWEEN 12Z AND 18Z WITH LINGERING
SCT TO NUMEROUS SHOWERS WITH EMBEDDED TSTMS ACROSS THE FAR
SOUTHERN REACHES OF THE CWA. NORTH OF INTERSTATE 10...WNW FLOW
WILL PREVAIL BEHIND THE FRONT...WITH THE REST OF NE FLORIDA COMING
INTO THIS DRIER FLOW LATER IN THE AFTERNOON AND EARLY EVENING.
HIGHS WILL BE PLEASANT WEDNESDAY WITH MAX TEMPS IN THE UPPER 70S
TO LOWER 80S.

.SHORT TERM /WED NIGHT THRU FRIDAY/...

WED NIGHT...A FEW SHOWERS POSSIBLE EARLY NEAR THE COAST AND OVER
THE ATLC COASTAL WATERS OTHERWISE CLEARING SKIES AND BECOMING
COOLER AND DRIER BEHIND THE FRONTAL PASSAGE WITH TEMPS FALLING
INTO THE 50S...ABOUT 10-15 DEGS COOLER THAN TUE NIGHT.

THURSDAY...COOLER AND BREEZY WITH NORTHWEST WINDS AT 15-25 MPH
WITH HIGHER GUSTS UNDER MOSTLY SUNNY SKIES. MAX TEMPS BELOW CLIMO
VALUES WITH ONLY LOWER/MIDDLE 70S ACROSS SE GA AND UPPER 70S TO
NEAR 80 ACROSS NE FL.

THU NIGHT...DECENT COLD AIR ADVECTION FOR EARLY MAY WILL ALLOW
FOR MIN TEMPS TO FALL INTO THE MID/UPPER 40S OVER INLAND AREAS AND
LOWER 50S ALONG THE COAST. JUST A FEW DEGREES ABOVE RECORD LOW
VALUES.

FRIDAY...UPPER LEVEL TROF BUILDS OFF THE EAST COAST AND NORTHWEST
FLOW...COOLER TEMPS UNDER MOSTLY SUNNY SKIES WILL CONTINUE WITH
BELOW NORMAL HIGHS IN THE MID/UPPER 70S AREA-WIDE.

.LONG TERM /SATURDAY THRU TUESDAY/...

HIGH PRESSURE BUILDS OVER THE REGION DURING THE WEEKEND THEN
PUSHES INTO THE WRN ATLC EARLY NEXT WEEK. LONG RANGE MODELS IN
GENERAL AGREEMENT TO KEEP THIS A DRY PERIOD WITH TEMPS RETURNING
TO NEAR NORMAL VALUES OVER THE WEEKEND WITH HIGHS BACK INTO THE
80S THEN PUSHING THEN BACK ABOVE NORMAL INTO THE UPPER 80S/AROUND
90 DEGREES BY EARLY NEXT WEEK.

&&

.AVIATION...
ISOLD SHWRS WITH A COUPLE TSTMS WILL CONTINUE ACROSS THE SUWANNEE
VALLEY AND INTERIOR PORTIONS OF SE GEORGIA THIS EVENING WHILE VFR
CONDITIONS PREVAIL ACROSS AREA TERMINALS. SHOWERS ARE FORECAST TO
INCREASE ONCE AGAIN OVERNIGHT INTO WEDNESDAY MORNING AS A COLD
FRONT MOVES THROUGH INTERIOR SE GA DURING THE PRE-DAWN HOURS AND
ACROSS NORTH CENTRAL FLORIDA DURING THE LATE MORNING HOURS. THERE
MAY BE SOME EMBEDDED THUNDERSTORMS IMMEDIATELY AHEAD AND ALONG THE
FRONTAL PASSAGE. INTERMITTENT MVFR CONDITIONS MAY OCCUR WITH ANY
OF THE STRONGER THUNDERSTORMS WITH LOWER CLOUDS...AND BRIEF HEAVY
PRECIPITATION. WINDS WILL BE A LIGHT NWLY FLOW AND DRIER AIR WILL
FILTER IN BEHIND THE FRONT WITH VFR CONDITIONS.

&&

.MARINE...
SW FLOW AROUND 15 KT WITH SOME HIGHER GUSTS WILL OCCUR THIS
EVENING. WINDS WINDS VEER TO THE W TONIGHT AS COLD FRONT
APPROACHES THE AREA. FRONT WILL PUSH THROUGH AND S OF AREA WATERS
LATE TONIGHT INTO WEDNESDAY...WITH GUSTIER NWLY FLOW DEVELOPING
LATE WED NIGHT THROUGH THU NIGHT. ADVISORY CONDITIONS APPEAR
LIKELY DURING THIS PERIOD...ESPECIALLY THE OFFSHORE WATERS WHERE
NW GUSTS AROUND 30-35 KT ARE ALSO POSSIBLE. WINDS SLOWLY RELAX FRI
AND SAT AS HIGH PRES BUILDS IN FROM THE W. MAIN SHORT TERM HAZARD
ARE BREEZY SWLY WINDS THIS EVENING WITH OVERNIGHT AND EARLY
WEDNESDAY MORNING TSTMS POSSIBLE.

RIP CURRENTS: LOW TO MODERATE RISK TODAY THROUGH WED. PREVAILING
S-SW FLOW EXPECTED THIS EVENING...VEERING TO THE NORTHWEST DURING
THE PRE-DAWN AND EARLY MORNING HOURS WEDNESDAY NORTH OF
FERNANDINA BEACH.

&&

.FIRE WEATHER...
GUSTY WINDS WILL CONTINUE ELEVATED DISPERSIONS THROUGH THURSDAY.
DRIER AIRMASS WILL FILTER IN WITH LOWER AND NEAR CRITICAL RELATIVE
HUMIDITIES OF 25-30% EACH AFTERNOON FROM THURSDAY INTO THE WEEKEND
BUT FUEL MOISTURE VALUES WILL DEPEND GREATLY ON RAINFALL AMOUNTS
OVER THE NEXT 24 HOURS...SO DIFFICULT TO SPECULATE ON RED FLAG
CONDITIONS AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  64  79  53  74 /  40  20   0  10
SSI  68  81  59  73 /  60  30  10   0
JAX  68  83  56  77 /  60  40  10   0
SGJ  69  82  60  78 /  60  60  10   0
GNV  68  82  56  78 /  70  60  10   0
OCF  69  82  56  80 /  70  90  10   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

CORDERO/HESS
Hazardous weather outlook, May 3, 3:18 PM EST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE FL
418 PM EDT TUE MAY 3 2016

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-041915-
COASTAL WATERS FROM ALTAMAHA SOUND TO FERNANDINA BEACH FL OUT
20 NM-
COASTAL WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL OUT
20 NM-
COASTAL WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
WATERS FROM ALTAMAHA SOUND GA TO FERNANDINA BEACH FL FROM 20 TO
60 NM-
WATERS FROM FERNANDINA BEACH TO ST. AUGUSTINE FL FROM 20 TO 60 NM-
WATERS FROM ST. AUGUSTINE TO FLAGLER BEACH FL FROM 20 TO 60 NM-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-INLAND NASSAU-INLAND DUVAL-UNION-
BRADFORD-CLAY-ST. JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-
COASTAL NASSAU-COASTAL DUVAL-COFFEE-JEFF DAVIS-BACON-APPLING-
WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-COASTAL GLYNN-
ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
418 PM EDT TUE MAY 3 2016

...SEVERE THUNDERSTORM WATCH FOR SOUTHEAST GEORGIA AND THE ADJACENT
COASTAL WATERS UNTIL 10 PM EDT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA... SOUTHEAST
GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT...

SCATTERED THUNDERSTORMS ARE EXPECTED TO INCREASE ACROSS SOUTHEAST
GEORGIA THIS EVENING. A FEW STORMS MAY BECOME SEVERE PRODUCING
STRONG AND DAMAGING WINDS ALONG WITH LARGE HAIL. SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO INCREASE IN AREAL COVERAGE AFTER
MIDNIGHT OVER NORTHEAST FLORIDA AS A COLD FRONT MOVES INTO THE
REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THE THREAT OF ANY ISOLATED STRONG TO SEVERE STORMS WILL BE IN
NORTH AND NORTH CENTRAL FLORIDA DURING THE PRE-DAWN HOURS AND
EARLY MORNING DAY LIGHT HOURS WEDNESDAY MORNING AS A COLD FRONT
MOVES SOUTHEASTWARD.

SMALL CRAFT ADVISORY CONDITIONS ARE LIKELY FOR THE COASTAL WATERS
EARLY THURSDAY MORNING THROUGH MOST OF THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED ACROSS SOUTHEAST GEORGIA THIS
EVENING.

In the hours before

Special weather statement, May 3, 4:22 PM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
522 PM EDT TUE MAY 3 2016

GAZ163-032200-
CLINCH GA-
522 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CLINCH COUNTY UNTIL 600
PM EDT...

AT 521 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES SOUTH OF DU PONT...OR 12 MILES SOUTHWEST OF HOMERVILLE...MOVING
NORTHEAST AT 30 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
HOMERVILLE AND ARGYLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3112 8264 3103 8260 3102 8258 3086 8250
      3079 8282 3083 8285 3084 8288 3092 8296
TIME...MOT...LOC 2121Z 239DEG 26KT 3088 8284

WOLF
Local storm report, May 3, 4:38 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
538 PM EDT TUE MAY 03 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     HAIL             8 ENE MAYDAY            30.85N 82.88W
05/03/2016  E0.25 INCH       CLINCH             GA   PUBLIC

            PEA SIZE HAIL REPORTED SOUTHWEST OF HOMERVILLE ON HIGHWAY
            187

&&

MZ
Special weather statement, May 3, 4:54 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
554 PM EDT TUE MAY 3 2016

GAZ132-032230-
COFFEE GA-
554 PM EDT TUE MAY 3 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COFFEE COUNTY UNTIL
630 PM EDT...

AT 553 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PRIDGEN...OR 7 MILES NORTH OF AMBROSE...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO PENNY SIZE IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH
CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.

LOCATIONS IMPACTED INCLUDE...
BROXTON...AMBROSE AND PRIDGEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT.

LAT...LON 3178 8289 3178 8287 3169 8283 3167 8284
      3167 8283 3162 8281 3158 8302 3162 8305
      3163 8301 3166 8301 3166 8300 3178 8300
      3179 8299 3179 8294 3178 8292 3179 8290
TIME...MOT...LOC 2153Z 243DEG 32KT 3170 8300

WOLF

The radar

The Moody AFB radar (KVAX), 92 km away, was scanning. The volume nearest the first event began at 22:04 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Coffee

When
May 3, 5:02 PM EST
Where
Coffee County, 1.5 mi NNW of Pridgen
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
31.720, -82.940

Thunderstorm Wind, Coffee

When
May 3, 5:10 PM EST
Where
Coffee County, 0.59 mi E of Pridgen
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
31.700, -82.920

A tree was blown down in Pridgen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628514, 628515.